Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS San Angelo, TX

August 8, 2005Brown County, Callahan County, Coleman County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 8, 2005, 11:38 AM CDT for Brown County, Callahan County, Coleman County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2005, 11:38 AM CDT (16:38 UTC)
Expired
Aug 8, 2005, 2:45 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Brown County, TX, Callahan County, TX, Coleman County, TX

What was reported inside it

TimeReportWhereRemark
Aug 8, 12:30 PM CDTFLASH FLOODCross Plains, TXVERY HEAVY RAIN IN SHORT TIME CAUSED WATER TO COVER PORTIONS OF HWY 206 IN CROSS PLAINS. STATE HIGHWAY CREWS HAD TO PUT OUT PYLONS TO ROUTE TRAFFIC AROUND FLOODED ROADS. NUMEROUS UNIMPROVED CITY ROADS WERE WASHED/ERODED AWAY BY FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
908 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 081645
FFWSJT
TXC049-059-083-081945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1138 AM CDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CALLAHAN COUNTY IN NORTH CENTRAL TEXAS
  NORTHEASTERN COLEMAN COUNTY IN NORTH CENTRAL TEXAS
  NORTHWESTERN BROWN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 245 PM CDT

* AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NEAR CROSS PLAINS...OR ABOUT 22 
  MILES SOUTHWEST OF CISCO. THE STORM   PRODUCING FLASH FLOODING WAS 
  NEARLY STATIONARY. RADAR INDICATES THAT THREE TO FOUR INCHES OF    
  RAIN HAS FALLEN NEAR CROSS PLAINS IN THE LAST TWO HOURS WITH       
  ADDITIONAL RAINFALL EXPECTED. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  CROSS CUT.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.  IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO 
CARRY VEHICLES AWAY.

LAT...LON 3196 9926 3194 9902 3223 9907 3223 9925

$$
1 follow-up statement
000 
WGUS74 KSJT 081829
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
125 PM CDT MON AUG 8 2005

TXC049-059-083-081945-
CALLAHAN TX-COLEMAN TX-BROWN TX-
125 PM CDT MON AUG 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 PM CDT FOR NORTHWESTERN
BROWN...NORTHEASTERN COLEMAN AND SOUTHEASTERN CALLAHAN COUNTIES...

AT 120 PM CDT...THE PUBLIC REPORTED THAT NUMEROUS LOW WATER 
CROSSINGS AND LOW SPOTS ACROSS THE WARNED AREA WERE FLOODED.  AS 
MUCH AS FOUR TO SIX INCHES OF RAIN HAS FALLEN OVER ISOLATED AREAS IN 
NORTHEAST COLEMAN AND SOUTHEAST CALLAHAN COUNTIES. THUNDERSTORMS 
CONTINUE TO PRODUCE HEAVY RAIN IN THE AREA AND AS MUCH AS TWO INCHES 
OF RAIN IS POSSIBLE OVER THE NEXT COUPLE OF HOURS. 

TURN AROUND DONT DROWN DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO
ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3196 9926 3194 9902 3223 9907 3223 9925

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:58 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 8, 8:58 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
858 AM CDT MON AUG 8 2005

.UPDATE...
SENT A RECENT UPDATE FOR CURRENT RADAR TRENDS THIS MORNING.
THUNDERSTORMS CONTINUE ACROSS THE BIG COUNTRY WITH SHORTWAVE
MOVING ACROSS THE AREA AND EXPECT ACTIVITY WILL CONTINUE TO
TRANSIT THE AREA THROUGH MUCH OF THE DAY IN THE BIG COUNTRY. MORE
SCATTERED ACTIVITY TO THE SOUTH OF THE MAIN SHORTWAVE OVER THE
CONCHO VALLEY...HEART LAND AND HILL COUNTRY. THE AREA FROM SAN
ANGELO TO OZONA MAY GET JIPPED. ALSO LOWERED HIGH TEMPERATURES
SOME TO ACCOUNT FOR CLOUDS MUCH OF THE DAY AND WITH GOOD RAIN OVER
THE BIG COUNTRY...LOWERED HIGHS CONSIDERABLY AND STILL MAY NOT BE
ENOUGH.

&&

.PREV DISCUSSION... (ISSUED 600 AM CDT MON AUG 8 2005)

UPDATE...
A LARGE AREA OF THUNDERSTORMS HAS FORMED WEST OF A LINE
FROM HASKELL TO ANSON TO MARYNEAL IN RESPONSE TO
LIFT ASSOCIATED WITH TERRAIN...LOW LEVEL JET...AND UPPER
LEVEL DIFFLUENCE.  WITH THIS MUCH COVERAGE...DECIDED TO
INCREASE POPS TO 60 FOR TODAY.

PREV DISCUSSION... (ISSUED 328 AM CDT MON AUG 8 2005)

SHORT TERM...
LATEST IR LOOP INDICATED UPPER LOW NEAR SEYMOUR TEXAS. UPPER AIR
DATA REVEALED DIFFLUENCE AT 3H BETWEEN MAF AND FWD.   THIS LIFT IS
EXPECTED TO ENHANCE CONVECTION TODAY OVER MUCH OF WC TX WITH CAPE
VALUES RANGING FROM 2000-2500 J/KG.  SEEMS  NAM INITIALIZED BETTER
THAN GFS AT 06Z.  WENT WITH SLIGHTLY COOLER TEMPS THAN MAV
MOS...AND 40-50 POPS.

THIS FEATURE MAY CONTINUE TO IMPACT THE NW HILL COUNTRY TOMORROW.
CONTINUED WITH A BELOW NORMAL TEMP FORECAST FOR TOMORROW WITH A
TREND TO LOWER POPS THROUGH WEDNESDAY AS WEAK RIDGING BUILDS
INTO THE REGION.

LONG TERM...
BY THURSDAY...GFS IS PROGGING THE UPPER LOW TO RETURN AS RIDGING
MOVES EAST ACROSS SE U.S. ALLOWING MID AND UPPER FLOW  TO RETURN
FROM SSE.  THIS COULD STEER CURRENT WEAK UPPER LOW ACROSS THE
NORTHERN EDWARDS PLATEAU ON THURSDAY.  LOWERED MAX TEMPS AND
WENT WITH SLIGHT CHANCE POPS AS GULF MONSOONAL FLOW CONTINUES
INTO WC TX THROUGH FRIDAY.  THEN LATEST GFS MODEL IS PROGGING
AN EARLY SEASON SHORTWAVE TO ENTER THE SOUTH PLAINS NEXT WEEKEND.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

27/27
Hazardous weather outlook, Aug 8, 5:32 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
532 AM CDT MON AUG 8 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-091032-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
532 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY.
LOW LEVEL MOISTURE...INSTABILITY AND AN UPPER LEVEL DISTURBANCE
OVER NORTH TEXAS WILL ALLOW FOR SCATTERED THUNDERSTORMS ACROSS
WEST CENTRAL TEXAS TODAY.  THESE THUNDERSTORMS SHOULD REMAIN BELOW
SEVERE LIMITS BUT MAY CAUSE GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.  SOME THUNDERSTORMS WITH HEAVY RAINFALL WILL CAUSE
LOCALIZED FLOODING IN LOW LYING AREAS AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO BE POSSIBLE THROUGH
WEDNESDAY MAINLY IN THE AFTERNOON.  AGAIN...THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.